Missouri, 2021

Flood in Missouri, October 2, 2021

October 2, 2021 · NWS PAH · 1 event in 1 county or zone

Thunderstorms occurred ahead of a cold front that extended south-southwest across western Missouri from a low pressure center over Wisconsin. Minor flooding was reported from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms occurred ahead of a cold front that extended south-southwest across western Missouri from a low pressure center over Wisconsin. Minor flooding was reported from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 2, 5:33 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Oct 2, 5:33 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
633 AM CDT Sat Oct 2 2021

.UPDATE...
ISSUED AT 624 AM CDT SAT OCT 2 2021

Updated aviation section for 12z TAFs

&&

.SHORT TERM...(TODAY THROUGH Sunday Night)
ISSUED AT 231 AM CDT SAT OCT 2 2021

Complex weather change has begun

Upper level low is lifting out of the 4 corners area and is now over
southeast Colorado according to satellite. Abundant moisture
continues to stream northward ahead of the main system. Showers and
a few thunderstorms continue across southeast Missouri and southwest
Illinois.

As the upper low lifts out is it still expected to open up as it
moves toward us. At the surface, a low center should start
developing over the MN area over the next few hours with a cold
front stretching southwest into Oklahoma. As the surface low moves
into Michigan late Sunday, the cold front should push through our
area.

Two main concerns. The first is heavy rainfall potential today and
tonight. WPC has put most of the western half of the area in a
slight risk. Crest soil moistures are at 60% saturation over parts
of southeast Missouri already as some locations have had over 3
inches according to radar. Convection moving through the area this
morning will aid in priming the soils for the potential for some
isolated flooding. PWs are forecast to be around 2 inches today
which is well above the 99th percentile for this time of year.
Freezing level is high, so warm rain processes dominate. CAPE values
are not too high so the concern is more training of storms rather
than rainfall rates themselves.

Current QPF suggests over 2 inches possible from
Stoddard/Mississippi counties in southeast Missouri to near Marion
Illinois.

As for the timing of showers and thunderstorms today/tonight, used a
combination of the HRRR, which looks best at the moment, and
HREF/NAM Nest. The current round spreads northeast and takes til mid
afternoon to weaken with still a few showers/storms around. The next
round begins this evening and moves east northeast across the CWA
overnight.

The next concern is a marginal risk for severe weather tomorrow over
a few counties in west Kentucky. The front itself will be slow to
move across the CWA as the upper levels transition from an open wave
into the start of an upper level low. If the instability can develop
over that area during the afternoon, shear values are forecast to be
strong enough for an isolated severe storm or two with damaging
winds the main threat.

.LONG TERM...(Monday THROUGH Friday)
ISSUED AT 231 AM CDT SAT OCT 2 2021

The upcoming workweek will be dominated by a nearly stationary
closed low over the lower/mid Mississippi Valley. This system will
bring scattered showers each day, mainly in the afternoon and early
evening hours. The system should finally lift northeast by the end
of the week, bringing drier and somewhat warmer weather for Friday.

Looking at the finer details, a 500 mb shortwave will pivot
southeast from the northern Plains, reinforcing the large-scale
trough over the Mississippi Valley. From Monday evening through at
least Wednesday night, the ensemble means of the gfs and ecmwf
depict a cutoff 500 mb low centered over the west Tennessee/Missouri
bootheel area.

Underneath this cutoff 500 mb low, expect scattered showers each
day. The activity will likely be diurnally enhanced. Ensemble mean
capes during the afternoon hours reach around 500 j/kg, suggesting
some thunder is possible. A weak surface low or inverted trough over
the Tennessee Valley may focus coverage more over western Kentucky,
but overall coverage should still be scattered versus widespread.

A kicker shortwave will come onshore from the Pacific by Friday.
Ensemble means vary somewhat regarding the progression of things,
but there is reasonable agreement that Friday will be mainly dry as
the 500 mb low opens into a trough and lifts northeast of our
region.

Daily temps will be rather pleasant through the week, with daytime
highs in the 70s and overnight lows in the 50s.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Sunday MORNING)
ISSUED AT 624 AM CDT SAT OCT 2 2021

Scattered convection along the Ohio River with a few lightning
flashes. Showers trail back to south of Memphis with scattered
showers and a few storms over MO/AR. Expect showers/isolated
storms to increase over AR and move into our area on and off
through the period. Expect VFR cigs to gradually come down to
MVFR with some IFR tonight at some locations. Visibilities down to
2 miles in the heavier showers otherwise generally 5-6 miles in
the light rain.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...PS
SHORT TERM...PS
LONG TERM...MY
AVIATION...PS
Hazardous weather outlook, Oct 2, 2:50 AM CST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CDT Sat Oct 2 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CDT Sat Oct 2 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight. Locally heavy
rainfall, which may result in some isolated flooding, and
lightning will be the main hazards. An isolated strong storm is
possible too

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk of severe storms Sunday in west Kentucky during
the afternoon, southeast of a line from Murray to Madisonville.
Isolated damaging winds and lightning will be the main hazards.
Non severe thunderstorms are possible across the rest of the area
as well on Sunday with locally heavy rain and lighting as the main
hazards.

There is a slight chance of thunderstorms each day from Monday
through Thursday, mainly during the afternoon hours. The primary
hazards will be dangerous lightning and brief heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over west Kentucky tomorrow
afternoon. Otherwise, any reports of heavy rainfall or localized
flooding would be appreciated.

PS/MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
October 2, 10:10 AM CST to 11:30 AM CST
Where
Butler County, 2.55 mi SW of Hillard to 0.81 mi WNW of Poplar Bluff
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.801, -90.449

Minor street flooding was reported on the north side of Poplar Bluff.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984688.